The FDA has reported that the Moderna COVID-19 vaccine may cause facial swelling (angioedema) in people who have facial fillers. In all three cases reported by the FDA, the swelling was localized and either resolved itself without intervention, or after simple treatment. Furthermore, according to FDA medical officer Rachel Zhang, a flu vaccine, and influenza have been known to trigger these side effects as well.

Our immune system is designed to counteract any foreign substances. Certain unknown factors following a viral infection, or vaccination, may occasionally cause your body to view your dermal filler as extrinsic, causing such reactions as facial swelling and inflammation. This is a rare side effect, and it is easily treatable with antihistamines and prednisone, which is a type of steroid.

While cosmetic patients should be aware of the possibility of localized swelling in response to the vaccine, it is important to remember that these cases are rare and the effects are easily treatable. All patients should consider the benefits of receiving the vaccine along with the reported risks. This shouldn’t stop anyone from getting preventative treatment, or from getting facial filler.

If patients who have had facial fillers notice any swelling at the site of their filler injection post Moderna vaccine administration, please notify the office so we can assess the need for treatment.